Alert archive / Indiana / Frost Advisories in 2023

Frost Advisory 9, NWS Indianapolis, IN

October 10, 202324 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Oct 10, 2023, 2:38 PM EDT for 24 counties in Indiana. It took effect at Oct 11, 2023, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2023, 2:38 PM EDT (18:38 UTC)
In effect from
Oct 11, 2023, 3:00 AM EDT
Expired
Oct 11, 2023, 9:00 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
All 24 counties

Bartholomew County, IN, Boone County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS73 KIND 101838
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
238 PM EDT Tue Oct 10 2023

INZ021-028>031-035>042-046>049-054>057-064-065-072-110245-
/O.NEW.KIND.FR.Y.0009.231011T0700Z-231011T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, and North Vernon
238 PM EDT Tue Oct 10 2023

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central, 
  southeast and west central Indiana.

* WHEN...From 3 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
3 follow-up statements
501 
WWUS73 KIND 110153
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
953 PM EDT Tue Oct 10 2023

INZ021-028>031-035>042-046>049-054>057-064-065-072-111200-
/O.CON.KIND.FR.Y.0009.231011T0700Z-231011T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, and North Vernon
953 PM EDT Tue Oct 10 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central, 
  southeast and west central Indiana.

* WHEN...From 3 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
007 
WWUS73 KIND 110755
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
355 AM EDT Wed Oct 11 2023

INZ021-028>031-035>042-046>049-054>057-064-065-072-111300-
/O.CON.KIND.FR.Y.0009.000000T0000Z-231011T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, and North Vernon
355 AM EDT Wed Oct 11 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northeast of a line from Newport...to Greencastle...to 
  Seymour.

* WHEN...Through 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
187 
WWUS73 KIND 111316
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
916 AM EDT Wed Oct 11 2023

INZ021-028>031-035>042-046>049-054>057-064-065-072-111430-
/O.EXP.KIND.FR.Y.0009.000000T0000Z-231011T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, and North Vernon
916 AM EDT Wed Oct 11 2023

...FROST ADVISORY HAS EXPIRED...

Temperatures have warmed into the 40s across central Indiana,
ending the threat of frost. The return of southerly flow and
warmer temperatures ahead of the next system will remove the 
threat of frost for the next few mornings.

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 10, 2:37 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 10, 2:37 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
237 PM EDT Tue Oct 10 2023

.Short Term...(This evening through Wednesday)
Issued at 236 PM EDT Tue Oct 10 2023

- Cool again with Patchy Frost again Tonight
- Increasing clouds and slightly warmer on Wednesday

Tonight...

...Frost Advisory Tonight for much of Central Indiana...

Surface analysis early this afternoon shows cyclonic flow in place
across Indiana due to a deep low pressure centered over eastern
Ontario and western Quebec. Aloft, an associated deep low pressure
system was found nearly in the same location in this stacked system.
Strong surface high pressure was found near the confluence of the
Mississippi and Ohio Rivers, and this was resulting in a moderate
pressure gradient across Central Indiana. Water vapor continued to
show dry and subsidence filling into Central Indiana from the
northwest. Skies across Central Indiana were clear. A few clouds
were found across northern Indiana associated with the cyclonic
flow. Heating and mixing today has allowed dew points across the
area to fall into the lower 30s

The models keep the broad cyclonic circulation in place across the
Great Lakes and northern Indiana tonight. However the surface high
pressure system to our southwest is expected to drift east across
Kentucky and provide weak surface ridging across Central Indiana
overnight.  This should allow lighter winds tonight than we saw
early this morning. Forecast soundings and time heights show a dry
column in place overnight, providing clear skies. Dewpoints in the
lower 30s and even a few upper 20s this afternoon reveal a very dry
condition across Central Indiana, favorable for radiational cooling.
Thus with many of the same elements in place tonight that are
favorable for frost, we will once again issue a frost advisory for
much of the forecast area.

The area least likely to get frost would be across the southwest,
where eventual backside flow around the high will allow for some
slightly warmer low temperatures at that location. Much of Central
Indiana will see lows in the middle to upper 30s, with lows around
40 in the southwest.

Wednesday...

Warmer air is expected to arrive on Wednesday. Models suggest a warm
front pushing across Central Indiana on the back side of the surface
high. Weak ridging aloft is suggested to develop as the deep upper
low to the northeast begins to slide east. A weak upper disturbance
is noted within the flow aloft, pushing toward Indiana on Wednesday
afternoon. HRRR responds to the feature showing some showers
developing, mainly across the western and northern Central Indiana
late in the afternoon. Moisture remains questionable. Forecast
soundings show saturation within the middle and upper levels of the
atmosphere, but a prominent dry layer within the lower levels. Pwats
appear to be only around 1 inch as this forcing feature passes. Thus
as the warm front and disturbance arrive and pass, will trend toward
 increasing clouds with small chances for very light rain. Most rain
will probably end up as virga as evaporation occurs within the dry
layer. Given the clouds and warm front along with winds becoming
southerly, we will trend highs to the mid 60s.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 236 PM EDT Tue Oct 10 2023

Thursday...

A deep upper level trough and associated low pressure system will
continue to approach Thursday with the bulk of central Indiana in
the warm sector by Thursday morning. A broad, but very cold core low
will continue to sit over SE portions of Canada, limiting mid to low
level WAA over the area, but there should be enough surface-850mb
advection for temperature to exceed normal values for early to mid
October. There has been a significant warming trend out ahead of
this system on Thursday due to low pressure track trends shifting to
the NW. Without much moisture in the warm sector of this system,
conditions should remain dry during the day and through Thursday
night. The combination of dry low level air and southerly winds,
could lead to an overachieving temperature day; current forecast is
for mid to upper 70s, but low 80s are not out of the realm of
possibilities.

Winds on Thursday are likely to be higher as the pressure gradient
sharpens out ahead of the low. This in combination with a deep
mixing profile should lead to 20+ MPH gusts Thursday afternoon,
especially over western portions of the area.

Friday and Friday night...

The aforementioned low pressure system will pass through on Friday,
leading to some unsettled conditions. The initial concerns will be
related to gradient wind Friday morning through the afternoon. As
mentioned previously, the warm sector out in front of this low will
be rather dry, leading to an efficient layer for mixing stronger
wind from aloft. The low will also deepen Thursday night through
Friday leading to a stronger pressure gradient over the region. In
all, sustained winds are expected to be around 15-25 MPH with gusts
up to 35-40MPH. Peak gusts are likely to be between 4-7PM over
western central Indiana as the cold front nears from the west. As
dusk arrives, surface temperatures should cool enough to combat WAA,
suppressing mixing and non-thunderstorm wind gust strength.

The secondary concern will be rain/thunderstorms along the cold
front Friday evening into Friday night. Moisture return looks to be
condensed along the boundary. Outside of this narrow moisture
corridor, instability looks to be heavily limited as the low
pressure system begins to occlude keeping cold air aloft west of
central Indiana. This should place 850-500mb lapse rates around 6.3-
6.8 C/km, of which would need fairly high surface dew points for
surface based instability to be present. Lift will not be an issue
along the front however, so there will likley be scattered showers
along the boundary. If convection does initiate along the boundary,
there would be enough mixing to tap into a fairly strong LLJ,
leading to high wind gust concerns. Uncertainty is still very high
at this point, but this is something to monitor in the coming days.

Saturday through Tuesday...

The upper low will move into the Appalachians and then New England
late in the weekend with cyclonic northwest flow over central
Indiana. Embedded waves in the NW flow could result in more periodic
showers through the remainder of the long term along with more below
normal temperatures (highs in the low 60s).

&&

.Aviation...(18Z TAF Issuance)
Issued at 1245 PM EDT Tue Oct 10 2023

Impacts:

* VFR Conditions are expected
* Westerly winds gusting to 15-20 kts this afternoon, especially at
  KIND/KLAF

Discussion:

VFR conditions will prevail through the TAF period. The TAF sites
will remain on periphery of a deep area of low pressure centered over
eastern Ontario and Western Quebec. This will keep weak cyclonic
flow in place across Indiana this afternoon and tonight. Forecast
soundings show a continued dry column with subsidence. Thus mostly
clear skies are expected.

As heating and mixing is lost, the gradient is expected to lessen,
further enhanced by weak high pressure arriving from near the
Mississippi and Ohio river confluence. Thus expect winds to become
light to clam overnight.

A wind shift to the south is expected on Wednesday as a warm front
pushes north across Indiana.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM EDT Wednesday for INZ021-
028>031-035>042-046>049-054>057-064-065-072.

&&

Short Term...Puma
Long Term...Updike
Aviation...Puma
Hazardous weather outlook, Oct 10, 9:42 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
942 AM EDT Tue Oct 10 2023

INZ021-028>031-035>049-051>057-062>065-111345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Bloomington, Nashville, Columbus,
and Greensburg
942 AM EDT Tue Oct 10 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few non-severe thunderstorms are possible north of Interstate 70
Wednesday night. Storms are possible again late Friday through early
Saturday for all or part of the region...a strong storm cannot be
ruled out Friday night. Lightning, brief heavy rain, and gusty winds
will be possible with any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>072-111345-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon
942 AM EDT Tue Oct 10 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible late Friday through early Saturday for
all or part of the region...a strong storm cannot be ruled out Friday
night. Lightning, brief heavy rain, and gusty winds will be possible
with any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Frost Advisories in Indiana, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.